Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Memphis, TN

April 3, 20186 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 8:50 PM CDT for 6 counties in Mississippi. It was in force for 40 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 8:50 PM CDT (01:50 UTC)
Expired
Apr 3, 2018, 9:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:05 PM CDTTSTM WND DMGNettleton, MSseveral trees and power lines down.
Apr 3, 9:05 PM CDTTSTM WND DMGNettleton, MSSEVERAL TREES AND POWER LINES DOWN.
Apr 3, 9:15 PM CDTTSTM WND DMG3 Nw Amory, MSlarge tree down on guyton road in bigbee
Apr 3, 9:15 PM CDTTSTM WND DMG3 Nw Amory, MSLARGE TREE DOWN ON GUYTON ROAD IN BIGBEE
Apr 3, 9:20 PM CDTTSTM WND DMG1 N Smithville, MStree down along highway 25
Apr 3, 9:20 PM CDTTSTM WND DMG1 N Smithville, MSTREE DOWN ALONG HIGHWAY 25
Apr 3, 9:30 PM CDTTSTM WND DMGAberdeen, MStree blocking road in aberdeen
Apr 3, 9:30 PM CDTTSTM WND DMGAberdeen, MSTREE BLOCKING ROAD IN ABERDEEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS54 KMEG 040150
SVRMEG
MSC013-017-057-081-095-115-040230-
/O.NEW.KMEG.SV.W.0057.180404T0150Z-180404T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
850 PM CDT TUE APR 3 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  Southeastern Calhoun County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southern Itawamba County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 930 PM CDT

* At 850 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Pontotoc to near Houston to near
  Clarkson, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tupelo, Amory, Pontotoc, Aberdeen, Houston, Verona, Okolona,
  Tombigbee State Park, Shannon, Vardaman, Plantersville, Smithville,
  Prairie, Troy, Pyland, New Salem, New Wren, Trebloc, Furrs and
  Houlka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3372 8927 3427 8908 3420 8819
      3375 8825 3375 8832 3369 8837 3369 8839
      3367 8842 3365 8851
TIME...MOT...LOC 0150Z 277DEG 49KT 3416 8902 3393 8904 3370 8916 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
282 
WWUS54 KMEG 040207
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
907 PM CDT TUE APR 3 2018

MSC013-040217-
/O.CAN.KMEG.SV.W.0057.000000T0000Z-180404T0230Z/
Calhoun MS-
907 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Mississippi.

LAT...LON 3368 8850 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8918 3426 8892 3420 8819
      3375 8825 3375 8832 3369 8837 3369 8839
      3366 8846 3366 8850
TIME...MOT...LOC 0207Z 269DEG 51KT 3421 8847 3395 8874 3369 8892 

$$

MSC017-057-081-095-115-040230-
/O.CON.KMEG.SV.W.0057.000000T0000Z-180404T0230Z/
Chickasaw MS-Pontotoc MS-Itawamba MS-Lee MS-Monroe MS-
907 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHICKASAW...SOUTHEASTERN PONTOTOC...SOUTHERN ITAWAMBA...SOUTHERN
LEE AND MONROE COUNTIES...

At 907 PM CDT, severe thunderstorms were located along a line
extending from near Evergreen to near Okolona to near Montpelier,
moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tupelo, Amory, Aberdeen, Houston, Verona, Okolona, Tombigbee State
Park, Shannon, Plantersville, Smithville, Prairie, Troy, New Salem,
New Wren, Trebloc, Furrs, Houlka, Evergreen, Nettleton and New
Houlka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 8850 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8918 3426 8892 3420 8819
      3375 8825 3375 8832 3369 8837 3369 8839
      3366 8846 3366 8850
TIME...MOT...LOC 0207Z 269DEG 51KT 3421 8847 3395 8874 3369 8892 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:49 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 3, 6:49 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 PM CDT Tue Apr 3 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 350 PM CDT Tue Apr 3 2018/

DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
00Z TAFs

TSRA had entered the MEM TRACON at discussion time and should exit
a hour or two prior to the onset of the inbound push. Primary
short term concern is winds associated with TSRA outflow. TMEM radar
showed a 50 to 70 KT rear inflow jet over east central AR, 35 NM
west of MEM at FL025.

By 03Z, main concern is wake low formation over eastern AR. This
type of feature often isn't well modeled. The HRRR continued to
depict a 3 MB pressure depression over north central AR at 03Z,
but with little to no reflection in the wind field.

VFR to prevail overnight and Wednesday, with winds becoming nearly
calm for Wednesday evening's MEM inbounds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 8:08 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
808 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
808 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an enhanced risk for severe weather across portions of
the Mid-South for tonight. Damaging winds and large hail are the
main threats.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

TLSJr

In the hours before

Special weather statement, Apr 3, 8:05 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
805 PM CDT TUE APR 3 2018

MSZ013>015-040130-
Lafayette MS-Pontotoc MS-Union MS-
805 PM CDT TUE APR 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...

At 805 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Etta to near
Cambridge. Movement was east at 65 mph.

People in northeastern Lafayette...northern Pontotoc and Union
Counties should monitor this storm closely.

LAT...LON 3437 8946 3452 8932 3451 8930 3452 8929
      3451 8929 3450 8925 3460 8924 3460 8918
      3451 8876 3449 8877 3449 8879 3446 8879
      3419 8894
TIME...MOT...LOC 0105Z 287DEG 56KT 3454 8923 3440 8935
Local storm report, Apr 3, 8:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SW GLEASON            36.17N  88.66W
04/03/2018                   WEAKLEY            TN   TRAINED SPOTTER

            POWER LINES AND SEVERAL TREES DOWN NEAR THE
            INTERSECTION OF 190 AND 124.

&&

MJ
Local storm report, Apr 3, 8:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             MEDON                   35.46N  88.87W
04/03/2018  E0.88 INCH       MADISON            TN   BROADCAST MEDIA

&&

MJ
Special weather statement, Apr 3, 8:21 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 PM CDT TUE APR 3 2018

MSZ013-015-021>024-040145-
Lafayette MS-Pontotoc MS-Monroe MS-Calhoun MS-Yalobusha MS-
Chickasaw MS-
821 PM CDT TUE APR 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Chickasaw County in northeastern Mississippi...

At 821 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Tula to near Duck
Hill. Movement was east at 55 mph.

People in southeastern Lafayette...southern Pontotoc...northwestern
Monroe...Calhoun...eastern Yalobusha and Chickasaw Counties should
monitor this storm closely.

LAT...LON 3387 8951 3387 8966 3432 8946 3411 8882
      3408 8882 3408 8872 3406 8866 3381 8875
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0121Z 272DEG 48KT 3425 8944 3356 8974
Local storm report, Apr 3, 8:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     NEW ALBANY              34.49N  89.02W
04/03/2018                   UNION              MS   EMERGENCY MNGR

            DAMAGE REPORTED TO SEVERAL BUSINESSES, SIGNS, AND ROOFS
            IN NEW ALBANY.

&&

MJ
Local storm report, Apr 3, 8:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     4 N NEW HARMONY         34.46N  88.93W
04/03/2018                   UNION              MS   LAW ENFORCEMENT

            TREE DOWN ACROSS HIGHWAY 348 JUST EAST OF 121. RELAYED
            THROUGH BROADCAST MEDIA

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:06 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica39 min
Apr 3, 7:31 PM CDTSpecial Weather StatementMEGMarshall29 min
Apr 3, 8:05 PM CDTSpecial Weather StatementMEGPontotoc, Union25 min
Apr 3, 8:16 PM CDTSevere Thunderstorm WarningMEGItawamba, Lafayette, Lee, Pontotoc, Union44 min
Apr 3, 8:21 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw24 min
Apr 3, 8:26 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Pontotoc, Prentiss, Tippah and 2 more49 min
Apr 3, 8:54 PM CDTSpecial Weather StatementMEGTishomingo51 min
Apr 3, 9:29 PM CDTSevere Thunderstorm WarningMEGMonroe31 min
Apr 4, 3:44 AM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 9 more29 hr
Apr 4, 5:23 PM CDTFrost AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.